NewsLocal News

Actions

Too much ibuprofen causing lots of problems

Web_Promo_Image_960x720.png
Posted at 10:40 AM, Apr 20, 2018
and last updated 2018-04-20 10:40:11-04

Taking the pain reliever ibuprofen is one of the most common treatments for aches and pains, but a recent study says people are overusing it. It can lead to kidney problems, ulcers, and even heart problems. One person I spoke with said he had to up ibuprofen because the pain was too much.

"I started getting sick from them, throwing up, the stomach pains were really bad, I wouldn't take no ibuprofens, they are really bad," said Paul Coward.

While Paul Coward had to give them up because they affected him so badly, Mary Birdsall takes ibuprofen daily to ease her knee pain. She says it helps. For now.

"I do have a concern. Am I going to be effected later down the road?" said Mary Birdsall.

Sparrow Fastcare's nurse practitioner Stephanie Schauer studied the report and tells me that the lasting effects don't stop at your kidneys or stomach.

"They found that people who came in with a cardiovascular event like a heart attack or stroke had recently taken an NSAID type medicine like Motrin or ibuprofen," said Stephanie Schauer.

Schauer says one of the reasons why people overuse ibuprofen is that they take multiple medicines like Advil and Motrin which all have ibuprofen in them. One man tells me there's one way of solving that, just read the ingredients before taking it.

"Everybody they don't really read the ingredients on the back, it might have one or two ingredients added or taken out, but it's basically the same thing, different name, different brand, that all," said Vernon Tucker.

Although you can't mix Motrin, Aleve, or Advil together Schauer says if you really need to take another pain reliever you can take Tylenol, because it doesn't contain ibuprofen. Or you can do what Coward does.

"I just take a hot shower and lay down and try to go to sleep," said Paul Coward.

Schauer tells me if you do have to take ibuprofen every day you should tell your primary doctor about it to find a better solution to your problem.